Drought, Benton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Benton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.070, -88.068 (the zone’s center; the record gives no point)
Severe (D2) to extreme (D3) drought conditions continued across five northwest Middle Tennessee counties through the month of August. However, numerous rain events throughout the month helped to gradually improve drought conditions.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Severe (D2) to extreme (D3) drought conditions continued across five northwest Middle Tennessee counties through the month of August. However, numerous rain events throughout the month helped to gradually improve drought conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 31, 10:20 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1120 PM CDT TUE JUL 31 2012 .UPDATE...FOR 06Z AVIATION FORECAST && .AVIATION... ACTIVITY EARLIER IN KENTUCKY PLAYED OUT AS IT DROPPED SOUTH BUT LEFT SOME DEBRIS CLOUDS ACROSS PARTS OF THE MID STATE. EXPECT SOME LATE NIGHT FOG WITH MVFR CONDITIONS DEVELOPING...OTHERWISE VFR NEXT 24 HOURS. BOYD && .PREV DISCUSSION... /ISSUED 840 PM CDT TUE JUL 31 2012/ UPDATE... ANALYSIS SHOWING UPPER TROUGH AXIS NEARING THE ATLANTIC SEABOARD THIS EVENING...WITH A FRONTAL BOUNDARY BACK UP ACROSS THE OH VALLEY. STORMS FIRING NEAR BOUNDARY AND TOWARD THE SOUTHEAST SEEMINGLY BEING HELPED ALONG BY UPPER JET STREAK WHICH CURRENTLY IS RUNNING DOWN INTO NORTHERN MIDDLE AND EAST TN. STORMS UPSTREAM HEADING SOUTH TOWARD HIGHER CAPE BUT DO EXPECT MOST TO FIZZLE WITH LOSS OF DAYTIME HEATING. IS STILL POSSIBLE FOR ISO STORMS TO HOLD TOGETHER/REFIRE LATER...NORTHWEST ESPECIALLY SO WILL ADD SMALL POPS THERE. ALSO EXPECT PATCHY FOG PLATEAU. NO TEMP CHANGES AT THIS TIME. PREV DISCUSSION... /ISSUED 630 PM CDT TUE JUL 31 2012/ UPDATE...FOR 00Z AVIATION FORECAST AVIATION... SURFACE FRONT JUST NORTH OF THE OHIO RIVER WITH 75 KNOT UPPER JET FROM NORTH OF SAINT LOUIS DOWN INTO EASTERN TENNESSEE. CLUSTER OF STORMS OVER FAR SOUTHERN INDIANA WILL SINK SOUTH OF INTERSTATE 64 SHORTLY AND THEN MOVE SOUTH OF THE OHIO RIVER DURING THE NEXT HOUR OR TWO. WILL HAVE TO WATCH THIS COMPLEX AS WE GO THROUGH THE EVENING AS TO WHETHER IT WILL AFFECT THE MID STATE. FOR NOW DID NOT INCLUDE ANY THUNDER CHANCE FOR OHX TERMINALS. LATE NIGHT FOG WILL REDUCE VSBYS DOWN INTO THE MVFR RANGE AT TERMINALS...OTHERWISE VFR CONDITIONS NEXT 24 HOURS. BOYD PREV DISCUSSION... /ISSUED 533 PM CDT TUE JUL 31 2012/ MESOSCALE UPDATE... THUNDERSTORM COMPLEX OVER SOUTHWEST INDIANA IS DROPPING SOUTHWARD OUT AHEAD OF SURFACE FRONT DRAPED ACROSS CENTRAL ILLINOIS/INDIANA. ALSO 75 KNOT UPPER JET EXTENDS FROM NORTH OF SAINT LOUIS DOWN INTO EASTERN TENNESSEE. THIS ACTIVITY FORMED IN THE LEFT FRONT QUAD OF UPPER JET. THE BULK SHEAR SOUTH OF THIS COMPLEX IS ON THE ORDER OF 30 KNOTS. THIS ACTIVITY HAS A LONG WAYS TO GO BEFORE GETTING DOWN THIS WAY SO WE WILL SEE HOW IT HOLDS TOGETHER ONCE THE SUN SETS THIS EVENING. TEMPS THIS AFTERNOON REACHED 100 ALONG THE ILLINOIS/INDIANA BORDER NORTH OF EVANSVILLE. THE MOST UNSTABLE CAPES THIS AFTERNOON ARE ON THE ORDER OF 1200-1800 J/KG FROM CENTRAL KENTUCKY DOWN INTO MIDDLE TENNESSEE BUT WEAKEN < 1000 J/KG DURING THE MID TO LATE EVENING. BOYD PREV DISCUSSION... /ISSUED 332 PM CDT TUE JUL 31 2012/ SHORT TERM (THRU THU)... DRIER AIR WL CONTINUE TO STREAM INTO THE AREA TNGT-WED. ISO CELLS ARE POSSIBLE IN THE SOUTH THROUGH MID EVENING...NEAR A WEAKENING COLD FRONT IN CENTRAL ALABAMA. TO THE NORTH...A SECONDARY FRONT WL DROP SOUTH BUT DISSIPATE IN THE OHVLY TNGT. MOSTLY CLEAR SKIES WITH LOWS MID 60S PLAT-LWR 70S. WED...DRY WEATHER WL CONTINUE W/SFC HIGH PRES DOMINANT. TEMPS WL WARM QUICKLY WITH THE DRIER AIR...AND DEWPTS SHOULD MIX INTO THE LWR 60S IN THE AFTN. EXPECT MOSTLY SUNNY SKIES NORTH TO PARTLY SUNNY SKIES SOUTH WITH A LIGHT NORTH WIND. DRY WEATHER PATTERN CONTINUES WED NGT-THU. LOWS SHOULD FALL INTO THE LWR 60S PLAT-NEAR 70 WED NGT...WITH ANOTHER MOSTLY SUNNY AND WARM DAY THU. LONG TERM (FRI-TUE)... NEXT MAJOR S/W TROF MOVES SLWLY EAST OVR THE H5 RIDGE FRI. EXPECT DISTURBANCES TO MOVE DOWNSTREAM AND INCREASE MOISTURE. THE NEXT CHANCE OF PCPN IS FORECAST THU NGT-FRI WITH THE LEAD WAVE. SYSTEM SHOULD PUSH A COLD FRONT SOUTHEAST AND APPROACH THE MID-STATE THIS WEEKEND...WITH A CHANCE OF RW/TRW ATTM. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 759 AM CDT TUE JUL 31 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-011300- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 759 AM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSE
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403951, 403976, 403977, 403978, 403984.